doi: 10.3934/ipi.2020075

The interior transmission eigenvalue problem for elastic waves in media with obstacles

1. 

Department of Mathematics, Rutgers University, New Brunswick, USA

2. 

Department of Mathematics, National Taiwan University, Taipei 106, Taiwan

3. 

Institute of Applied Mathematical Sciences, NCTS, National Taiwan University, Taipei 106, Taiwan

* Corresponding author: Pu-Zhao Kow

Received  June 2020 Revised  September 2020 Published  November 2020

In this paper, we investigate the interior transmission eigenvalue problem for elastic waves propagating outside a sound-soft or a sound-hard obstacle surrounded by an anisotropic layer. This study is motivated by the inverse problem of identifying an object embedded in an inhomogeneous media in the presence of elastic waves. Our analysis of this non-selfadjoint eigenvalue problem relies on the weak formulation of involved boundary value problems and some fundamental tools in functional analysis.

Citation: Fioralba Cakoni, Pu-Zhao Kow, Jenn-Nan Wang. The interior transmission eigenvalue problem for elastic waves in media with obstacles. Inverse Problems & Imaging, doi: 10.3934/ipi.2020075
References:
[1]

C. BellisF. Cakoni and B. B. Guzina, Nature of the transmission eigenvalue spectrum for elastic bodies, IMA J. Appl. Math., 78 (2013), 895-923.  doi: 10.1093/imamat/hxr070.  Google Scholar

[2]

C. Bellis and B. B. Guzina, On the existence and uniqueness of a solution to the interior transmission problem for piecewise-homogeneous solids, J. Elasticity, 101 (2010), 29-57.  doi: 10.1007/s10659-010-9242-0.  Google Scholar

[3]

E. BlåstenL. Päivärinta and J. Sylvester, Corners always scatter, Comm. Math. Phys., 331 (2014), 725-753.  doi: 10.1007/s00220-014-2030-0.  Google Scholar

[4]

A. S. Bonnet-Ben DhiaL. Chesnel and H. Haddar, On the use of T -coercivity to study the interior transmission eigenvalue problem, C. R. Math. Acad. Sci. Paris, 349 (2011), 647-651.  doi: 10.1016/j.crma.2011.05.008.  Google Scholar

[5]

F. CakoniD. Colton and H. Haddar, On the determination of Dirichlet or transmission eigenvalues from far field data, C.R. Acad. Sci. Paris., 348 (2010), 379-383.  doi: 10.1016/j.crma.2010.02.003.  Google Scholar

[6]

F. CakoniA. Cossonnière and H. Haddar, Transmission eigenvalues for inhomogeneous media containing obstacles, Inverse Probl. Imaging, 6 (2012), 373-398.  doi: 10.3934/ipi.2012.6.373.  Google Scholar

[7]

F. Cakoni, D. Colton and H. Haddar, Inverse Scattering Theory and Transmission Eigenvalues, CBMS-NSF Regional Conference Series in Applied Mathematics, 88. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2016. doi: 10.1137/1.9781611974461.ch1.  Google Scholar

[8]

F. CakoniD. Gintides and H. Haddar, The existence of an infinite discrete set of transmission eigenvalues, SIAM J. Math. Anal., 42 (2010), 237-255.  doi: 10.1137/090769338.  Google Scholar

[9]

A. Charalambopoulos, On the interior transmission problem in nondissipative, inhomogeneous, anisotropic elasticity, J. Elasticity, 67 (2002), 149-170.  doi: 10.1023/A:1023958030304.  Google Scholar

[10]

A. Charalambopoulos and K. A. Anagnostopoulos, On the spectrum of the interior transmission problem in isotropic elasticity, J Elasticity, 90 (2008), 295-313.  doi: 10.1007/s10659-007-9146-9.  Google Scholar

[11]

A. CharalambopoulosD. Gintides and K. Kiriaki, The linear sampling method for the transmission problem in three-dimensional linear elasticity, Inverse Probl., 18 (2002), 547-558.  doi: 10.1088/0266-5611/18/3/303.  Google Scholar

[12]

F. Cakoni and H. Haddar, On the existence of transmission eigenvalues in an inhomogeneous medium, Appl. Anal., 88 (2009), 475-493.  doi: 10.1080/00036810802713966.  Google Scholar

[13]

B. Davey, C.-L. Lin and J.-N. Wang, Strong unique continuation for the Lamé system with less regular coefficients, Math. Ann., (2020). doi: 10.1007/s00208-020-02026-0.  Google Scholar

[14]

H. Diao, H. Liu and L. Wang, On generalized Holmgren's principle to the Lamé operator with applications to inverse elastic problems, Calc. Var., 59 (2020), Paper No. 179, 50 pp. doi: 10.1007/s00526-020-01830-5.  Google Scholar

[15]

J. Elschner and G. Hu, Acoustic scattering from corners, edges and circular cones, Arch. Ration. Mech. Anal., 228 (2018), 653-690.  doi: 10.1007/s00205-017-1202-4.  Google Scholar

[16]

G. Giorgi and H. Haddar, Computing estimates of material properties from transmission eigenvalues, Inverse Problems, 28 (2012), 055009, 23 pp. doi: 10.1088/0266-5611/28/5/055009.  Google Scholar

[17]

I. Harris, F. Cakoni and J. Sun, Transmission eigenvalues and non-destructive testing of anisotropic magnetic materials with voids, Inverse Problems, 30 (2014), 035016, 21pp. doi: 10.1088/0266-5611/30/3/035016.  Google Scholar

[18]

G. HuM. Salo and E. V. Vesalainen, Shape identification in inverse medium scattering problems with a single far-field pattern, SIAM J. Math. Anal., 48 (2016), 152-165.  doi: 10.1137/15M1032958.  Google Scholar

[19]

X. Ji and H. Liu, On isotropic cloaking and interior transmission eigenvalue problems, European J. Appl. Math., 29 (2018), 253-280.  doi: 10.1017/S0956792517000110.  Google Scholar

[20]

A. Kirsch and L. Päivärinta, On recovering obstacles inside inhomogeneities, Math. Meth. Appl. Sci., 21 (1998), 619-651.  doi: 10.1002/(SICI)1099-1476(19980510)21:7<619::AID-MMA940>3.0.CO;2-P.  Google Scholar

[21]

C. Kenig and J.-N. Wang, Unique continuation for the elasticity system and a counterexample for second order elliptic systems, Harmonic Analysis, Partial Differential Equations, Complex Analysis, Banach Spaces, and Operator Theory, 4 (2016), 159-178.  doi: 10.1007/978-3-319-30961-3_10.  Google Scholar

[22]

A. Kirsch and A. Lechleiter, The inside-outside duality for scattering problems by inhomogeneous media, Inverse Problems, 29 (2013), 104011, 21pp. doi: 10.1088/0266-5611/29/10/104011.  Google Scholar

[23]

J. LiX. LiH. Liu and Y. Wang, Electromagnetic interior transmission eigenvalue problem for inhomogeneous media containing obstacles and its applications to near cloaking, IMA Journal of Applied Mathematics, 82 (2017), 1013-1042.  doi: 10.1093/imamat/hxx022.  Google Scholar

[24]

C.-L. LinG. NakamuraG. Uhlmann and J.-N. Wang, Quantitative strong unique continuation for the Lamé system with less regular coefficients, Methods Appl. Anal., 18 (2011), 85-92.  doi: 10.4310/MAA.2011.v18.n1.a5.  Google Scholar

[25]

C.-L. Lin and J.-N. Wang, Strong unique continuation for the Lamé system with Lipschitz coefficients, Math. Ann., 331 (2005), 611-629.  doi: 10.1007/s00208-004-0597-z.  Google Scholar

show all references

References:
[1]

C. BellisF. Cakoni and B. B. Guzina, Nature of the transmission eigenvalue spectrum for elastic bodies, IMA J. Appl. Math., 78 (2013), 895-923.  doi: 10.1093/imamat/hxr070.  Google Scholar

[2]

C. Bellis and B. B. Guzina, On the existence and uniqueness of a solution to the interior transmission problem for piecewise-homogeneous solids, J. Elasticity, 101 (2010), 29-57.  doi: 10.1007/s10659-010-9242-0.  Google Scholar

[3]

E. BlåstenL. Päivärinta and J. Sylvester, Corners always scatter, Comm. Math. Phys., 331 (2014), 725-753.  doi: 10.1007/s00220-014-2030-0.  Google Scholar

[4]

A. S. Bonnet-Ben DhiaL. Chesnel and H. Haddar, On the use of T -coercivity to study the interior transmission eigenvalue problem, C. R. Math. Acad. Sci. Paris, 349 (2011), 647-651.  doi: 10.1016/j.crma.2011.05.008.  Google Scholar

[5]

F. CakoniD. Colton and H. Haddar, On the determination of Dirichlet or transmission eigenvalues from far field data, C.R. Acad. Sci. Paris., 348 (2010), 379-383.  doi: 10.1016/j.crma.2010.02.003.  Google Scholar

[6]

F. CakoniA. Cossonnière and H. Haddar, Transmission eigenvalues for inhomogeneous media containing obstacles, Inverse Probl. Imaging, 6 (2012), 373-398.  doi: 10.3934/ipi.2012.6.373.  Google Scholar

[7]

F. Cakoni, D. Colton and H. Haddar, Inverse Scattering Theory and Transmission Eigenvalues, CBMS-NSF Regional Conference Series in Applied Mathematics, 88. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2016. doi: 10.1137/1.9781611974461.ch1.  Google Scholar

[8]

F. CakoniD. Gintides and H. Haddar, The existence of an infinite discrete set of transmission eigenvalues, SIAM J. Math. Anal., 42 (2010), 237-255.  doi: 10.1137/090769338.  Google Scholar

[9]

A. Charalambopoulos, On the interior transmission problem in nondissipative, inhomogeneous, anisotropic elasticity, J. Elasticity, 67 (2002), 149-170.  doi: 10.1023/A:1023958030304.  Google Scholar

[10]

A. Charalambopoulos and K. A. Anagnostopoulos, On the spectrum of the interior transmission problem in isotropic elasticity, J Elasticity, 90 (2008), 295-313.  doi: 10.1007/s10659-007-9146-9.  Google Scholar

[11]

A. CharalambopoulosD. Gintides and K. Kiriaki, The linear sampling method for the transmission problem in three-dimensional linear elasticity, Inverse Probl., 18 (2002), 547-558.  doi: 10.1088/0266-5611/18/3/303.  Google Scholar

[12]

F. Cakoni and H. Haddar, On the existence of transmission eigenvalues in an inhomogeneous medium, Appl. Anal., 88 (2009), 475-493.  doi: 10.1080/00036810802713966.  Google Scholar

[13]

B. Davey, C.-L. Lin and J.-N. Wang, Strong unique continuation for the Lamé system with less regular coefficients, Math. Ann., (2020). doi: 10.1007/s00208-020-02026-0.  Google Scholar

[14]

H. Diao, H. Liu and L. Wang, On generalized Holmgren's principle to the Lamé operator with applications to inverse elastic problems, Calc. Var., 59 (2020), Paper No. 179, 50 pp. doi: 10.1007/s00526-020-01830-5.  Google Scholar

[15]

J. Elschner and G. Hu, Acoustic scattering from corners, edges and circular cones, Arch. Ration. Mech. Anal., 228 (2018), 653-690.  doi: 10.1007/s00205-017-1202-4.  Google Scholar

[16]

G. Giorgi and H. Haddar, Computing estimates of material properties from transmission eigenvalues, Inverse Problems, 28 (2012), 055009, 23 pp. doi: 10.1088/0266-5611/28/5/055009.  Google Scholar

[17]

I. Harris, F. Cakoni and J. Sun, Transmission eigenvalues and non-destructive testing of anisotropic magnetic materials with voids, Inverse Problems, 30 (2014), 035016, 21pp. doi: 10.1088/0266-5611/30/3/035016.  Google Scholar

[18]

G. HuM. Salo and E. V. Vesalainen, Shape identification in inverse medium scattering problems with a single far-field pattern, SIAM J. Math. Anal., 48 (2016), 152-165.  doi: 10.1137/15M1032958.  Google Scholar

[19]

X. Ji and H. Liu, On isotropic cloaking and interior transmission eigenvalue problems, European J. Appl. Math., 29 (2018), 253-280.  doi: 10.1017/S0956792517000110.  Google Scholar

[20]

A. Kirsch and L. Päivärinta, On recovering obstacles inside inhomogeneities, Math. Meth. Appl. Sci., 21 (1998), 619-651.  doi: 10.1002/(SICI)1099-1476(19980510)21:7<619::AID-MMA940>3.0.CO;2-P.  Google Scholar

[21]

C. Kenig and J.-N. Wang, Unique continuation for the elasticity system and a counterexample for second order elliptic systems, Harmonic Analysis, Partial Differential Equations, Complex Analysis, Banach Spaces, and Operator Theory, 4 (2016), 159-178.  doi: 10.1007/978-3-319-30961-3_10.  Google Scholar

[22]

A. Kirsch and A. Lechleiter, The inside-outside duality for scattering problems by inhomogeneous media, Inverse Problems, 29 (2013), 104011, 21pp. doi: 10.1088/0266-5611/29/10/104011.  Google Scholar

[23]

J. LiX. LiH. Liu and Y. Wang, Electromagnetic interior transmission eigenvalue problem for inhomogeneous media containing obstacles and its applications to near cloaking, IMA Journal of Applied Mathematics, 82 (2017), 1013-1042.  doi: 10.1093/imamat/hxx022.  Google Scholar

[24]

C.-L. LinG. NakamuraG. Uhlmann and J.-N. Wang, Quantitative strong unique continuation for the Lamé system with less regular coefficients, Methods Appl. Anal., 18 (2011), 85-92.  doi: 10.4310/MAA.2011.v18.n1.a5.  Google Scholar

[25]

C.-L. Lin and J.-N. Wang, Strong unique continuation for the Lamé system with Lipschitz coefficients, Math. Ann., 331 (2005), 611-629.  doi: 10.1007/s00208-004-0597-z.  Google Scholar

Figure 1.  Plot of $ F(k) $ in (21) with $ \mu = 1 $, $ \lambda = 1 $ and $ n = 1/2 $ (GNU Octave)
Figure 2.  Plot of $ F(k) $ in (22) with $ \mu = 1 $, $ \lambda = 1 $ and $ n = 1/2 $ (GNU Octave)
[1]

Gloria Paoli, Gianpaolo Piscitelli, Rossanno Sannipoli. A stability result for the Steklov Laplacian Eigenvalue Problem with a spherical obstacle. Communications on Pure & Applied Analysis, 2021, 20 (1) : 145-158. doi: 10.3934/cpaa.2020261

[2]

Patrick W. Dondl, Martin Jesenko. Threshold phenomenon for homogenized fronts in random elastic media. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 353-372. doi: 10.3934/dcdss.2020329

[3]

Andreas Kreuml. The anisotropic fractional isoperimetric problem with respect to unconditional unit balls. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020290

[4]

Jianli Xiang, Guozheng Yan. The uniqueness of the inverse elastic wave scattering problem based on the mixed reciprocity relation. Inverse Problems & Imaging, , () : -. doi: 10.3934/ipi.2021004

[5]

Izumi Takagi, Conghui Zhang. Existence and stability of patterns in a reaction-diffusion-ODE system with hysteresis in non-uniform media. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020400

[6]

Claudia Lederman, Noemi Wolanski. An optimization problem with volume constraint for an inhomogeneous operator with nonstandard growth. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020391

[7]

Eduard Marušić-Paloka, Igor Pažanin. Homogenization and singular perturbation in porous media. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020279

[8]

Julian Tugaut. Captivity of the solution to the granular media equation. Kinetic & Related Models, , () : -. doi: 10.3934/krm.2021002

[9]

Imam Wijaya, Hirofumi Notsu. Stability estimates and a Lagrange-Galerkin scheme for a Navier-Stokes type model of flow in non-homogeneous porous media. Discrete & Continuous Dynamical Systems - S, 2021, 14 (3) : 1197-1212. doi: 10.3934/dcdss.2020234

[10]

Shuang Liu, Yuan Lou. A functional approach towards eigenvalue problems associated with incompressible flow. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3715-3736. doi: 10.3934/dcds.2020028

[11]

Chaoqian Li, Yajun Liu, Yaotang Li. Note on $ Z $-eigenvalue inclusion theorems for tensors. Journal of Industrial & Management Optimization, 2021, 17 (2) : 687-693. doi: 10.3934/jimo.2019129

[12]

Yunfeng Jia, Yi Li, Jianhua Wu, Hong-Kun Xu. Cauchy problem of semilinear inhomogeneous elliptic equations of Matukuma-type with multiple growth terms. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3485-3507. doi: 10.3934/dcds.2019227

[13]

Jakub Kantner, Michal Beneš. Mathematical model of signal propagation in excitable media. Discrete & Continuous Dynamical Systems - S, 2021, 14 (3) : 935-951. doi: 10.3934/dcdss.2020382

[14]

Ali Wehbe, Rayan Nasser, Nahla Noun. Stability of N-D transmission problem in viscoelasticity with localized Kelvin-Voigt damping under different types of geometric conditions. Mathematical Control & Related Fields, 2020  doi: 10.3934/mcrf.2020050

[15]

Olivier Pironneau, Alexei Lozinski, Alain Perronnet, Frédéric Hecht. Numerical zoom for multiscale problems with an application to flows through porous media. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 265-280. doi: 10.3934/dcds.2009.23.265

[16]

Pengyu Chen, Yongxiang Li, Xuping Zhang. Cauchy problem for stochastic non-autonomous evolution equations governed by noncompact evolution families. Discrete & Continuous Dynamical Systems - B, 2021, 26 (3) : 1531-1547. doi: 10.3934/dcdsb.2020171

[17]

Dongfen Bian, Yao Xiao. Global well-posedness of non-isothermal inhomogeneous nematic liquid crystal flows. Discrete & Continuous Dynamical Systems - B, 2021, 26 (3) : 1243-1272. doi: 10.3934/dcdsb.2020161

[18]

Min Chen, Olivier Goubet, Shenghao Li. Mathematical analysis of bump to bucket problem. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5567-5580. doi: 10.3934/cpaa.2020251

[19]

Qingfang Wang, Hua Yang. Solutions of nonlocal problem with critical exponent. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5591-5608. doi: 10.3934/cpaa.2020253

[20]

Giulio Ciraolo, Antonio Greco. An overdetermined problem associated to the Finsler Laplacian. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2021004

2019 Impact Factor: 1.373

Article outline

Figures and Tables

[Back to Top]